| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


HIV Positive
July 2000

Q. I have a friend who is HIV positive, and although I am not very familiar with it all, he was advised by a medical student to get on a growth hormone called Serastem. Will this help? And if so, how can he get it? He can not afford all of his routine doctor's visits because he is a struggling law student and also is concerned about asking his doctor due to ignorance. Is there a less expensive way to get an online prescription?

A. Your friend has several problems in addition to HIV disease. First, which treatment is appropriate for your friend depends on many things, including the results of several blood tests. Thus, I cannot say whether any particular treatment is appropriate. Somatropin (a growth hormone) has been used for HIV-associated wasting. This is a fairly advanced complication of HIV disease, which means the addressing the issues in the next two paragraphs are all that more appropriate.

You can learn more about Somatropin at:

http://www.iapac.org/clinmgt/nutrition/somatropin.html

http://www.immunet.org/immunet/atn.nsf/page/ZQX18705.html

http://www.acp-asim.org/journals/annals/01dec96/hghedit.htm

First, it appears your friend does not have adequate health insurance. Many patients with HIV disease are able to get coverage from a variety of sources. Checking with a local HIV clinic or with a local HIV support group will help you find our what resources are available in your area.

Finally, a person should NEVER be concerned about asking his doctor a question "due to ignorance." A doctor cannot help you unless the doctor understands your concerns and level of understanding. While I can remember many patient questions that have caught me by surprise, I cannot recall any question that was inappropriate! If your friend doesn't know the answer, the question is appropriate. (Heck! Even the doctor asks questions...nobody knows everything!).

DisclaimerBack to Ask the Medical Experts